Mississippi, 2004

Damaging Winds in Mississippi, July 5, 2004

July 5, 2004 · NWS JAN · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 5, 2:25 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 5, 2:25 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT MON JUL 5 2004

.SYNOPSIS...
THE COVERAGE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SHOULD INCREASE OVER THE NEXT FEW DAYS WHILE TYPICAL
SUMMERTIME HEAT AND HUMIDITY CONTINUES.

.SHORT TERM...

LATE THIS AFTERNOON/THIS EVENING...ISOLATED TO SCATTERED CONVECTION
WILL MOVE NORTH INTO SOUTHERN ZONES ALONG SEABREEZE-GENERATED
OUTFLOW. I WILL INCLUDE PRE-FIRST PERIOD WORDING IN A FEW ZONES
SOUTH OF INTERSTATE TWENTY TO ACCOUNT FOR CURRENT TRENDS...AS
COVERAGE MOVING UP THE MS RIVER CORRIDOR IS AT LEAST 30 PERCENT.
THERE IS SOME POTENTIAL FOR THE CONVECTION TO CONTINUE NORTH TO (OR
PAST?) THE I-20 CORRIDOR EARLY THIS EVENING BEFORE FIZZLING BEFORE 8
OR 9 PM. THERE IS AMPLE DCAPE (OVER 1000 J/KG) AND LIS (AROUND -10
C) FOR CONVECTION TO USE SO WET MICROBURSTS AND/OR SMALL HAIL REMAIN
A POSSIBILITY WITH A FEW STRONGER CELLS. THIS WILL ESPECIALLY BE THE
CASE ALONG AND WEST OF THE MS RIVER WHERE AN UPPER LEVEL AXIS OF
DILATATION WILL ENHANCE CONVECTION OVER THE NEXT SEVERAL HOURS.
EXPECTING PARTLY CLOUDY SKIES OTHERWISE ALTHOUGH MORNING LOW CLOUDS
WILL BE POSSIBLE IN SPOTS.

TOMORROW...THERMAL CAPPING WHICH HAS BEEN A FIXTURE IN THE
ATMOSPHERE OVER MOST OF THE FORECAST AREA THE PAST FEW DAYS WILL
WEAKEN SUBSTANTIALLY AS A POSITIVELY-TILTED UPPER LEVEL TROUGH AXIS
SETS UP TO THE WEST. THE COMBINATION OF THESE FACTORS WILL ALLOW FOR
QUICKER DEVELOPMENT OF CONVECTION IN THE EARLY AFTERNOON
HOURS...WITH FAR MORE COVERAGE ACROSS THE WHOLE OF THE FORECAST
AREA. HIGHEST POPS (40S) AGAIN IN THE SOUTH WHERE SEABREEZE-OUTFLOW
WILL ENHANCE DEVELOPMENT. TEMPERATURES MAY BE ONE OR TWO DEGREES
COOLER THAN TODAY...BUT MOST LOCATIONS SHOULD STILL GET TO AT LEAST
90 BEFORE AFTERNOON CLOUDS AND SHOWERS. THE ATMOSPHERE OVER THE
LOWER MS VALLEY SHOULD STILL BE SOMEWHAT CONDUCIVE FOR WET
MICROBURSTS...BUT ANY SEVERE STORMS SHOULD BE QUITE ISOLATED IN
NATURE. WE WILL HIGHLIGHT RISKS IN THE HWO.

TOMORROW NIGHT...A COLD FRONT WILL MOVE INTO THE ARKLATEX DURING THE
EVENING AND THE BOUNDARY SHOULD BE ACCOMPANIED BY A BROKEN LINE OF
SHOWERS AND STORMS. THERE IS A CHANCE SOME OF THIS CONVECTION COULD
MOVE INTO FAR NORTHWEST ZONES OF THE ARKLAMISS OVERNIGHT AS THE
FRONT NEARS THIS CORNER OF THE CWA BEFORE MORNING. ANY OF THESE
STORMS COULD CONTAIN GUSTY WINDS AND SMALL HAIL...BUT WIND SHEAR
VALUES AT THIS TIME APPEAR TO LOW TO SUPPORT WIDESPREAD SEVERE
WEATHER. WE WILL HIGHLIGHT THIS RISK IN THE HWO.

WEDNESDAY...THE COLD FRONT (OR RELATED OUTFLOW) WILL TRIGGER
SCATTERED CONVECTION ACROSS THE WHOLE OF THE CWA...BUT ESPECIALLY
ALONG AND NORTH OF INTERSTATE TWENTY. HIGHEST POPS ARE AT 50 RIGHT
NOW AND HAVE NOT INCLUDED LIKELIES BECAUSE 850 MB CONVERGENCE IS
EXPECTED TO BE RATHER WEAK. TEMPERATURES MAY NOT HIT 90 IN A FEW
AREAS DUE TO AN ABUNDANCE OF CLOUDS AND SHOWERS.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

WE WILL PROBABLY STILL BE DEALING WITH A FRONTAL BOUNDARY STALLED IN
THE VICINITY (AT LEAST THE NORTHERN HALF OF THE CWA) THURSDAY AND
FRIDAY. REGARDLESS OF THE POSITIONING OF THIS BOUNDARY BY
FRIDAY...IT OUGHT TO BE WASHING OUT CONSIDERABLY BY THIS POINT.
THURSDAY...THE COMBINATION OF THE BOUNDARY AND A MID LEVEL WEAKNESS
PARKED TO THE WEST SHOULD PRODUCE SCATTERED AFTERNOON SHOWERS AND
STORMS ALL AREAS...BUT MOST CONCENTRATED IN THE SOUTHWEST. I BACKED
OFF POPS A LITTLE FRIDAY DUE TO THE LESSENING INFLUENCE OF THE
BOUNDARY AND NOT ENTIRELY FAVORABLE MASS FIELDS. WIDESPREAD HEAVY
RAIN IS NOT EXPECTED TO BE AN ISSUE AS PRECIPITABLE WATER VALUES ARE
FORECAST TO REMAIN BELOW 2 INCHES IN MOST AREAS OVER THIS TIME
FRAME. DESPITE MORE CLOUDS TEMPERATURES SHOULD STILL BE AT LEAST
AROUND 90 WITH AMPLE HUMIDITY.

OVER THE WEEKEND MODELS WANT TO INCREASE MID LEVEL HEIGHTS
OVER THE SOUTHEAST WITH THE 00Z ECMWF MOST AGGRESSIVE...BUILDING A
595+ DECAMETER 500 MB HIGH JUST EAST OF THE LOWER MISSISSIPPI VALLEY
BY SATURDAY. I TRENDED MY FORECAST TOWARD THIS EVOLUTION AND THE
LIKELIHOOD THAT SUBSIDENCE PROVIDED BY THIS EXPECTED FEATURE WOULD
DO MUCH TO QUASH CONVECTION OVER THE WEEKEND. TO THAT END AFTERNOON
POPS FOR SATURDAY AND SUNDAY HAVE BEEN TEMPERED DOWN TO SLIGHT
CHANCE. TEMPERATURES HAVE BEEN BUMPED UP A HAIR AS WELL WITH MID 90S
A POSSIBILITY (ESPECIALLY IN EAST MS) SATURDAY AND SUNDAY...CLOSEST
TO THE EXPECTED MID LEVEL HIGH CENTER. BY MONDAY THE RIDING OVER THE
SOUTHEAST SHOULD BE BREAKING DOWN A BIT AS THE WESTERLIES BEGIN
BUILDING SOUTH AGAIN FROM THE GREAT LAKES. THIS DEVELOPMENT...ALONG
WITH THE FACT THAT A HEIGHT WEAKNESS MAY STILL EXIST OVER EASTERN TX
AND THE WESTERN GULF OF MEXICO...CONVINCED ME TO BRING POPS AND
TEMPS TO CLIMATOLOGICAL NORMS BY THE END OF THE PERIOD.

&&

.AVIATION...
CONVECTION THIS EVENING ACROSS SOUTHERN MISSISSIPPI SHOULD SET THE
STAGE FOR SOME LOW CEILINGS DEVELOPING EARLY TOMORROW MORNING SOUTH
OF INTERSTATE TWENTY. VLIFR TO LIFR CEILINGS WILL BE POSSIBLE
ALTHOUGH VISIBILITIES SHOULD REMAIN WELL ABOVE THESE LIMITS...EXCEPT
IN A FEW RARE BUILD-DOWN INSTANCES.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Jul 5, 2:49 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT MON JUL 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
062049-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
349 PM CDT MON JUL 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY THIS
EVENING OVER NORTHEAST LOUISIANA AND SOUTH MISSISSIPPI...
GENERALLY SOUTH OF A LINE FROM WINNSBORO TO PORT GIBSON TO
LAUREL. ON TUESDAY...A FEW STRONG STORMS MAY DEVELOP OVER THE
ENTIRE REGION WITH THE POTENTIAL FOR SMALL HAIL AND WIND GUSTS TO
40 MPH...MAINLY AFTER 2 PM IN THE AFTERNOON.

A MOIST AIR MASS REMAINS IN PLACE AND IT SHOULD BECOME MORE
UNSTABLE ON TUESDAY. A SEA BREEZE FRONT WILL LIFT NORTHWARD FROM
THE COAST THIS EVENING AND WEAKEN TOWARD SUNSET. A WEAK UPPER
LEVEL DISTURBANCE IN THE ARKLAMISS WILL MOVE NORTHEAST AND HELP
THE STORMS PROGRESS FARTHER INLAND ALONG THE IMMEDIATE
MISSISSIPPI RIVER WESTWARD. THUNDERSTORMS WILL END AT MOST
LOCATIONS BY 10 PM.

ON TUESDAY...THE COMBINED EFFECTS OF THE LINGERING DISTURBANCE
AND DAYTIME HEATING WILL SUPPORT THE DEVELOPMENT OF STRONG
THUNDERSTORMS ONCE AGAIN AS THE SEA BREEZE FRONT PUSHES EVEN
FARTHER INLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
STRONG THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AS AN UPPER
LEVEL DISTURBANCE MOVES FROM THE OZARKS INTO THE LOWER
MISSISSIPPI VALLEY. THE COMBINATION OF DAYTIME HEATING...A VERY
MOIST AIRMASS AND UPWARD VERTICAL MOTION WILL HELP SUPPORT THE
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON HOURS. THESE
STORMS WILL ALSO BE CAPABLE OF DUMPING ONE TO TWO RAINFALL
AMOUNTS IN LESS THAN ONE HOUR.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH MONDAY...JULY 12.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 5, 2:59 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 S JONESVILLE          31.58N 91.83W
07/05/2004  60 MPH           CATAHOULA          LA   LAW ENFORCEMENT

&&

WILSON

The radar

The Jackson/Brandon,MS radar (KDGX), 99 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 5, 3:35 PM CST
Where
Lincoln County, 7 mi S of Brookhaven
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -90.450

A few trees were blown down.

Thunderstorm Wind, Rankin

When
July 5, 5:50 PM CST
Where
Rankin County, Brandon
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.983

A large limb crashed through a roof and a small exit sign was blown over on Interstate 20.

Thunderstorm Wind, Yazoo

When
July 5, 6:05 PM CST
Where
Yazoo County, 6 mi S of Yazoo City
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -90.417

A few trees were blown down.

Thunderstorm Wind, Madison

When
July 5, 6:45 PM CST
Where
Madison County, Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -90.033

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411846, 5411847, 5411848, 5411849.